Alert archive / New Mexico / Wind Advisories in 2018
Wind Advisory 8, NWS El Paso, TX
NWS El Paso, TX issued this wind advisory at Feb 27, 2018, 2:46 PM MST for El Paso County, Hudspeth County, Texas; 5 counties in New Mexico. It took effect at Feb 28, 2018, 11:00 AM MST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Feb 27, 2018, 2:46 PM MST (21:46 UTC)
- In effect from
- Feb 28, 2018, 11:00 AM MST
- Expired
- Feb 28, 2018, 7:00 PM MST
- In force
- 8 hr
- Issued by
- NWS El Paso, TX
Counties Doña Ana County, NM, Grant County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX
The radar
The El Paso radar (KEPZ), 50 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.8 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3615 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
228 WWUS74 KEPZ 272146 NPWEPZ URGENT - WEATHER MESSAGE National Weather Service El Paso Tx/Santa Teresa NM 246 PM MST Tue Feb 27 2018 ...An approaching moderate to strong Pacific trough and frontal system will produce very strong westerly winds Wednesday afternoon up to the early evening hours east of the Continental divide...... .A Pacific storm system approaching from the west will move into the Borderland Tuesday night keeping winds in the breezy to windy category. Maximum jet stream winds will be overhead by Wednesday afternoon into the early evening hours. This feature will be in conjunction with a tightening surface pressure gradient and a mix down of higher momentum winds mainly east of the Continental divide producing Advisory Level wind speeds. Winds will drop off around sunset Wednesday. NMZ407-409>417-TXZ418>424-281500- /O.NEW.KEPZ.WI.Y.0008.180228T1800Z-180301T0200Z/ Southwest Desert/Mimbres Basin-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- Including the cities of Deming, Columbus, Truth Or Consequences, Derry, Spaceport, Garfield, Hatch, Radium Springs, Las Cruces, Vado, Sunland Park, Alamogordo, Tularosa, White Sands Monument, Chaparral, Orogrande, White Sands Range Headquarters, Mescalero, Timberon, Mountain Park, Cloudcroft, Sunspot, Apache Summit, Mayhill, Pinon, Sacramento, Crow Flats, Downtown El Paso, West El Paso, Upper Valley, East and Northeast El Paso, Socorro, Fort Bliss, Hueco Tanks, Loma Linda, Cornudas, Dell City, Salt Flat, Sierra Blanca, Fabens, Fort Hancock, Tornillo, and Indian Hot Springs 246 PM MST Tue Feb 27 2018 ...WIND ADVISORY IN EFFECT FROM 11 AM TO 7 PM MST WEDNESDAY... The National Weather Service in El Paso Tx/Santa Teresa has issued a Wind Advisory, which is in effect from 11 AM to 7 PM MST Wednesday. * LOCATIONS...East of the Continental divide mainly along eastern slopes and through Passes and Canyons. * TIMING...11 AM to 7 PM Wednesday MST. * WINDS...West winds 35 to 40 MPH with gusts of 45 to 50 MPH. * IMPACTS...Winds make driving difficult at times. Some locations may see minor damage to vegetation, light structures and signs. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ 20
1 follow-up statement
638 WWUS74 KEPZ 281022 NPWEPZ URGENT - WEATHER MESSAGE National Weather Service El Paso Tx/Santa Teresa NM 322 AM MST Wed Feb 28 2018 ...An approaching moderate to strong Pacific trough and frontal system will produce very strong westerly winds Wednesday afternoon into the early evening hours east of the Continental divide...... .A Pacific storm system with very cold air aloft is approaching from the west and will move through the Borderland Wednesday enhancing the already breezy to windy conditions. Maximum jet stream winds will be overhead by Wednesday afternoon into the early evening hours. This feature will be in conjunction with a tightening surface pressure gradient and a mix down of higher momentum winds mainly east of the Continental divide producing Advisory Level wind speeds. Winds will drop off a little after sunset Wednesday. NMZ407-409>417-TXZ418>424-010200- /O.CON.KEPZ.WI.Y.0008.180228T1800Z-180301T0200Z/ Southwest Desert/Mimbres Basin-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- Including the cities of Deming, Columbus, Truth Or Consequences, Derry, Spaceport, Garfield, Hatch, Radium Springs, Las Cruces, Vado, Sunland Park, Alamogordo, Tularosa, White Sands Monument, Chaparral, Orogrande, White Sands Range Headquarters, Mescalero, Timberon, Mountain Park, Cloudcroft, Sunspot, Apache Summit, Mayhill, Pinon, Sacramento, Crow Flats, Downtown El Paso, West El Paso, Upper Valley, East and Northeast El Paso, Socorro, Fort Bliss, Hueco Tanks, Loma Linda, Cornudas, Dell City, Salt Flat, Sierra Blanca, Fabens, Fort Hancock, Tornillo, and Indian Hot Springs 322 AM MST Wed Feb 28 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST THIS EVENING... * LOCATIONS...East of the Continental divide mainly along eastern slopes and through Passes and Canyons. * TIMING...11 AM to 7 PM Wednesday MST. * WINDS...West winds 30 to 40 MPH with gusts of 45 to 50 MPH. * IMPACTS...Winds will make driving difficult at times. Some locations may see minor damage to vegetation, light structures and signs. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ 20
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this wind advisory went out at Feb 27, 2:07 PM MST, 39 minutes earlier.
Area forecast discussion, Feb 27, 2:07 PM MST, 39 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 207 PM MST Tue Feb 27 2018 .SYNOPSIS... A moderate to strong upper low just off the southern California coast with an associated Pacific cold front in western Arizona will all move eastward this evening. This system will move into and the Borderland late Tuesday and Wednesday before moving east of the area Wednesday evening. Westerly surface winds will become windy this evening and tonight even becoming windier on Wednesday. A few showers will begin tonight west of Continental Divide and then spread across most to the rest of the area Wednesday. Snow levels will fall as the Pacific front pushes through Wednesday morning. Elevations above 7000 ft could see an inch or two, with a light mix of rain and snow possible down to about 5000 ft. Temperatures on Wednesday will fall from 10 to 15 degrees below normal. This system will exit the area Wednesday evening, allowing skies to clear. Temperatures will warm back to near normal Thursday and then above normal for the weekend. && .DISCUSSION... Our Pacific disturbance coming inland over southern California is pretty much tracking as forecast. Both the GFS and ECMWF are in good agreement. The system is nicely depicted by GOES imagery with a -34C H5 cold core producing substantial cold air cu off southern California and a frontal boundary along the California/Arizona state line. The system shows a marked mid/high moisture plume southwest of Baja California out into the Pacific northeastward to El Paso and then into Oklahoma. The 12Z KEPZ raob showed 150 KT jet stream overhead at 250mb and is progged to remain well over 100 KTS for the next 24 hours. The storm system is progged to move to western Arizona late tonight, and then through the CWA by early Wednesday evening. As southwest flow aloft increases ahead of the storm system our evening and nighttime winds will increase into the windy category. Partial cross mountain flow develops lee side in far SE Colorado this afternoon, not ideal, and likely keeping winds just below wind advisory. Continued warm, dry airmass advection will keep temperatures above normal, with a Red Flag Warning until 7 PM. This upper low will attempt to draw tropical moisture plume back west over the CWA, but only partially succeed. Closer look at TPW and WV imagery shows moisture mostly just high level as PWs at best reach .30-.4 inches. This upper level system has moderate to strong dynamics but probably the deeper subtropical moisture plume as seen on GOES will outrun the best dynamics thus leaving us only with the internal moisture of the system. As the upper low moves into western Arizona tonight, slight chance of rain will develop over the western CWA west of Deming, then spread east across most of the rest of the CWA Wednesday. As mentioned before system will have good upper level dynamics with strong PVA and UVV (15Z-21Z Wed) and even the right rear quad of the jet (150 kt +) jet will be over us by Wednesday morning. Again moisture is the main problem as models continue to show us reaching a max of about 1/3 of an inch of PW. Though showers could cover much of the CWA, rainfall totals should remain on the light side. As associated surface cold front moves through early Wednesday morning, the snow level will drop fast. Snow levels will start out this afternoon at or above 9000 ft, then fall to around 7000 ft late tonight and as low as 5500 ft Wednesday morning. The lack of real good moisture should limit snow accumulation; perhaps 1-2 inches above 7000 ft. Winds will be stronger on Wednesday and we will issue a wind advisory (low end) east of the Continental Divide for Wednesday afternoon to about sunset. The cloud cover and spotty showers may interfere with the mixing to H& to bring down the higher winds but there still should be a fairly deep surface low over NE NMEX as the sotrms's dynamics induce the Lee cyclogenesis to set a fairly good surface pressure gradient. After highs today around 5 degrees above normal, highs Wednesday will drop around 15 degrees from today, or around 10 degrees below normal. The Pacific system will move east out of the area by Wednesday evening, allowing any showers to end and skies to clear. Persistent longwave trough pattern over the western U.S. begins breaking down, to be replaced by an upper ridge toward the end of the weekend. This means mostly zonal flow aloft for the CWA Thursday through the weekend, with warming temperatures back above normal and very few clouds. && .AVIATION...Valid 28/00Z-01/00Z... VFR conditions are expected to prevail at all terminals the next 24 hours. SW winds will start to decrease by 02Z to 5-15KTS with some localized gusts to 25KTS around KELP and eastern mtn slopes. Winds will increase again after 28/12Z, with west to southwest winds of 15-25G35KTS possible at all terminals through the end of the forecast period. Isolated to scattered -SHRA (-SHSN across higher elevations) and brief MVFR conditions especially west of divide possible between 10Z-18Z. && .FIRE WEATHER... A cold front will be moving through the region over the next day with higher humidities and a chance for lowland rain and mountain snow showers, especially west of Rio Grande. Winds will be on the increase again tomorrow with the frontal passage with speeds of 20 to 35 mph possible and gusts to 45 mph. Temperatures tomorrow will be about 15 to 20 degrees cooler than today. Temperatures will quickly start to rebound starting Thursday and get back above normal by the weekend along with single digit to lower teen humidities. Winds will be breezy Saturday, but remain below critical speeds. However, Sunday looks to be close to if not reach red flag conditions. Warm and dry conditions will continue into early next week. && .PRELIMINARY POINT TEMPS/POPS... El Paso 46 54 35 62 / 0 20 0 0 Sierra Blanca 42 55 30 61 / 0 0 0 0 Las Cruces 38 52 29 60 / 0 10 0 0 Alamogordo 38 54 30 60 / 0 10 0 0 Cloudcroft 27 35 19 42 / 0 30 0 0 Truth or Consequences 36 53 30 58 / 0 10 0 0 Silver City 31 39 24 49 / 20 40 0 0 Deming 35 49 27 59 / 0 20 0 0 Lordsburg 34 47 27 60 / 20 30 0 0 West El Paso Metro 44 53 36 61 / 0 10 0 0 Dell City 41 57 30 62 / 0 10 0 0 Fort Hancock 44 59 33 63 / 0 10 0 0 Loma Linda 40 49 31 56 / 0 20 0 0 Fabens 43 57 32 63 / 0 20 0 0 Santa Teresa 41 53 31 61 / 0 10 0 0 White Sands HQ 40 53 32 60 / 0 10 0 0 Jornada Range 35 53 26 60 / 0 10 0 0 Hatch 35 54 28 61 / 0 10 0 0 Columbus 38 52 29 61 / 0 20 0 0 Orogrande 41 55 32 61 / 0 20 0 0 Mayhill 32 42 22 49 / 0 30 0 0 Mescalero 31 41 22 48 / 0 30 0 0 Timberon 30 40 22 46 / 0 30 0 0 Winston 29 43 22 52 / 10 10 0 0 Hillsboro 34 47 26 55 / 0 20 0 0 Spaceport 34 53 28 58 / 0 10 0 0 Lake Roberts 26 38 19 50 / 20 40 0 0 Hurley 34 42 22 53 / 20 20 0 0 Cliff 34 44 18 57 / 30 40 0 0 Mule Creek 35 42 21 55 / 40 40 0 0 Faywood 34 43 25 54 / 10 20 0 0 Animas 34 48 26 61 / 20 20 0 0 Hachita 34 49 25 60 / 10 20 0 0 Antelope Wells 36 50 27 62 / 10 20 0 0 Cloverdale 35 43 27 58 / 20 40 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...Red Flag Warning until 7 PM MST this evening for NMZ110>113. NM...Wind Advisory from 11 AM to 7 PM Wednesday for NM407-409>417. TX...Wind Advisory from 11 AM to 7 PM Wednesday for TX418>424. && 20/26 NOVLAN / GRZYWACZ
Hazardous weather outlook, Feb 27, 4:48 AM MST, 9 hours 58 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 448 AM MST Tue Feb 27 2018 NMZ401-404>407-409>413-417-TXZ418>424-281300- Upper Gila River Valley-Southwest Desert/Lower Gila River Valley- Lowlands of the Bootheel-Uplands of the Bootheel- Southwest Desert/Mimbres Basin-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 448 AM MST Tue Feb 27 2018 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight. .Red Flag Warning for this afternoon for the lowlands of New Mexico... Winds of 20 to 30 mph developing this afternoon through the evening hours. Few areas of blowing dust possible, with minor reductions in visibility. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Winds of 25 to 35 mph Wednesday afternoon. A few showers possible through Wednesday afternoon. No hazardous weather after Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NMZ402-403-408-414>416-281300- Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Eastern Black Range Foothills- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet- 448 AM MST Tue Feb 27 2018 This Hazardous Weather Outlook is for portions of south central New Mexico and southwest New Mexico. .DAY ONE...Today and Tonight. .Red Flag Warning for this afternoon for the lowlands of New Mexico... Winds of 20 to 30 mph developing this afternoon through the evening hours. Light showers developing tonight. Light snow possible above 7000 ft. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Winds of 25 to 35 mph Wednesday afternoon. A few rain and snow showers possible through Wednesday afternoon. Snow levels as low as 5500 ft. No hazardous weather after Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Hefner
Nearby
Wind Advisories in New Mexico, 2018Wind Advisories in Texas, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.